16 16

Cited 0 times in

Vitreous hemorrhage and Rhegmatogenous retinal detachment that developed after botulinum toxin injection to the extraocular muscle: case report

Authors
 Dong Hyun Lee  ;  Jinu Han  ;  Sueng-Han Han  ;  Sung Chul Lee  ;  Min Kim 
Citation
 BMC Ophthalmology, Vol.17(1) : 249, 2017 
Journal Title
 BMC Ophthalmology 
Issue Date
2017
MeSH
Adult Botulinum Toxins/adverse effects* Female ; Humans ; Injections, Intramuscular/adverse effects ; Injections, Intraocular/adverse effects ; Neurotoxins/adverse effects* ; Retinal Detachment/chemically induced* ; Vitreous Hemorrhage/chemically induced*
Keywords
Botulinum toxin ; Retinal detachment ; Strabismus ; Vitreous hemorrhage
Abstract
BACKGROUND: The authors report a case of a rare complication that occurred after botulinum toxin injection to the extraocular muscle, which was easily overlooked and successfully corrected by surgery. CASE PRESENTATION: A 34-year-old female patient visited our clinic for diplopia and ocular motility disorder after removal of an epidermoid tumor of the brain. At her initial visit, her best-corrected visual acuity (BCVA) was 20/20 for both eyes. An alternate cover test showed 45 prism-diopter esotropia and 3 prism-diopter hypertropia in the right eye. Following 6 months of observation, the deviation of the strabismus did not improve, and botulinum toxin was injected into the right medial rectus (RMR). After 6 days, she visited our clinic with decreased visual acuity of her right eye. The BCVA was found to be 20/50 for her right eye. Funduscopic examination presented a retinal tear inferonasal to the optic disc with preretinal hemorrhage. Subretinal fluid nasal to the fovea was seen on optical coherence tomography (OCT). Barrier laser photocoagulation was done around the retinal tear; however, her visual acuity continued to decrease, and vitreous hemorrhage and subretinal fluid at the lesion did not improve. In addition, a newly developed epiretinal membrane was seen on OCT. An alternate cover test presented 30 prism-diopter right esotropia. 19 weeks after RMR botulinum toxin injection, she received pars plana vitrectomy, membranectomy, endolaser barrier photocoagulation, and intravitreal bevacizumab (Avastin®) injection. After 4 months, her visual acuity improved to 20/20, and only 4 prism-diopter of right hypertropia and 3 prism-diopter of exotropia were noted. Vitreous opacity and the epiretinal membrane were completely removed, as confirmed by funduscopic and examination. CONCLUSIONS: Sudden loss of vision after injection of botulinum toxin into the extraocular muscle may suggest a serious complication, and a prompt, thorough ophthalmic examination should be performed. If improvements are not observed, rapid surgical intervention is recommended to prevent additional complications.
URI
http://ir.ymlib.yonsei.ac.kr/handle/22282913/161669
DOI
10.1186/s12886-017-0649-2
Appears in Collections:
1. Journal Papers (연구논문) > 1. College of Medicine (의과대학) > Dept. of Ophthalmology (안과학교실)
Yonsei Authors
김민(Kim, Min) ; 이성철(Lee, Sung Chul) ; 한승한(Han, Seung Han) ; 한진우(Han, Jin U)
사서에게 알리기
  feedback
Files in This Item:
T201705513.pdf Download
Export
RIS (EndNote)
XLS (Excel)
XML

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse